Share Facebook
Crohn's Disease Forum » Treatment » Humira/Adalimumab » Bad Reaction to Humira


09-01-2013, 02:53 PM   #1
nikki89
 
nikki89's Avatar
 
Join Date: Jun 2013
Location: Worcester, Massachusetts
Bad Reaction to Humira

Hey Guys! I recently began Humira and would like to share my experience. If you dont feel like reading, you can skip ahead to last paragraph and please help me with some insight anyway you can.

Since I was diagnosed with Crohns five years ago I have gone through a lot of GI doctors and gone as long as I could without seeing any at all. Generally I hate them with a spiteful loathing hate from deep within my very soul. Until I started seeing my current doctor the only option I had been made aware of was an intense round of Prednisone and Remicade. The reactions I got from Remicade (serious infections, swelling up like a balloon and couldnt breathe, rashes, fainting, depression...) forced me to look for new doctors who I hoped knew of an alternative treatment but to no avail so I eventually just stopped going to GI all together until my Crohns got so bad I was hospitalized. Luckily my new doctor listened to me and deemed me allergic to Remicade.

I took my second starter dose of Humira 3 days ago. You probably know this but, with Humira first I took 4 shots then two weeks later 2 shots (then I am on regular shots of just a single shot (40mg) every 2 weeks for the rest of my sad long life lol). This is standard dosing for Crohns / UC.

So with my first starter dose (160mg) by suppertime I had a pounding headache that lasted 2 days with no relief whatsoever using OTC headache pills. I got pink rashes all over my body (mostly torso area, strangely nothing @ injection site) they were flush w my skin perfectly round and not itchy just felt hot to the touch. I also had a mild fever the first night. I called my nurse and she said it was normal for some people to get a reaction like that with such a high dose the first time but it should get less and less each time and to only call back if my fever comes back worse. So whatever. Two weeks later (3 days ago) I took my second dose (which was half the amount of the first) and I got the same symptoms BUT WORSE. My head literally feels like I got smashed with a police baton. I was swollen at the injection site initially and now I have red bumpy rashes that are extremely itchy and driving me insane that seem to still be popping up. My whole body aches like I have a flu. It reminds me of Remicade.

So in short, I seem to be overly sensitive and have bad reactions to both Remicade and Humira, which in my understanding are two similar drugs which work by lowering the immune system. My nurse said the doctor will most likely try me on Cimzia which I did some research on and it appears to work the same way as the others I am allergic to. I'm wicked nervous and frustrated I DO NOT WANT TO BE A SCIENCE EXPERIMENT. This is why I boycotted the doctor for so long, the side effects I seem to get are oftentimes worse (or sometimes the same symptoms even!) as a bad Crohns flare. Please if anyone has advice or has been through this and found a treatment plan that works or if you think next time I take Humira the side effects would be less, or even holistic healing, even just some words of encouragement would help me guys. I had my hopes up way too high that Humira was going to save me. This disease is really wearing me down emotionally and physically. Thanks guys!

note: i do have an appointment made with my GI for asap.
09-01-2013, 03:57 PM   #2
KayleighMeek
Forum Monitor
 
KayleighMeek's Avatar
 
Join Date: Dec 2010
Location: Southampton, United Kingdom

My Support Groups:
Sorry you have had so many bad experiences with crohns and the treatments you have tried. I have tried humira and remicade and had reactions to both and I have now started cimzia I have just finished my loading doses, so far everything seems to be ok. With these drugs they all belong to the same group anti tnf but work in slightly different ways so it may be that you won't get a reaction to cimzia but there is unfortunatley no way to really know without trying the drugs. It can be a really tough decision to make especially as you have had such bad experiences I have before refused to try certain medications because I got scared after having reactions but I got to the stage where I started to run out of choices lol.
Have you tried any other immunosuppresants like azathioprine or 6mp?
__________________
Current meds
Cimzia
Methotrexate

Previous meds
Pentasa, Aza, 6mp, Remicade, Humira and Sulfasalazine
09-01-2013, 04:02 PM   #3
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Have you tried taking it with a steroid or anti-histamine like Benadryl? It's possible you are reacting but could take the drug with the help of another drug.
Reply

Crohn's Disease Forum » Treatment » Humira/Adalimumab » Bad Reaction to Humira
Thread Tools


All times are GMT -5. The time now is 05:29 AM.
Copyright 2006-2017 Crohnsforum.com